Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 285, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 5, 2020, 7:28 PM CDT for Covington County, Jones County, Mississippi. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2020, 7:28 PM CDT (00:28 UTC)
- Expired
- Jun 5, 2020, 8:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Covington County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 91 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 7:30 PM CDT | TSTM WND DMG | 1 Ene Sandersville, MS | A TREE WAS BLOWN DOWN IN SANDERSVILLE ON HIGHWAY 11 AT FLORENCE CHURCH ROAD. |
| Jun 5, 7:42 PM CDT | TSTM WND DMG | 2 Ene Laurel, MS | TREES AND POWER LINES WERE BLOWN DOWN ON DR. MARTIN LUTHER KING DRIVE AT EAST 13TH STREET. |
| Jun 5, 7:55 PM CDT | TSTM WND DMG | 3 S Seminary, MS | A TREE DOWN...REPORTED BY COVINGTON SO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:49 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
687
WUUS54 KJAN 060028 RRA
SVRJAN
MSC031-067-060115-
/O.NEW.KJAN.SV.W.0285.200606T0028Z-200606T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
728 PM CDT Fri Jun 5 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Covington County in southeastern Mississippi...
Jones County in southeastern Mississippi...
* Until 815 PM CDT.
* At 728 PM CDT, severe thunderstorms were located along a line
extending from near Sandersville to near Hebron, moving south at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Mill Creek around 740 PM CDT.
Tuckers Crossing and Lone Star around 745 PM CDT.
Ovett around 805 PM CDT.
Other locations impacted by these severe thunderstorms include
Seminary and Soso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3154 8960 3162 8976 3177 8976 3183 8894
3143 8894 3143 8958
TIME...MOT...LOC 0028Z 354DEG 32KT 3180 8900 3175 8988
HAIL...<.75IN
WIND...60MPH
$$
TWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:48 PM CDT, 40 minutes earlier.
Area forecast discussion, Jun 5, 6:48 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Jackson MS 648 PM CDT Fri Jun 5 2020 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Line of thunderstorms are moving through the I-20 corridor. Behind this, light to moderate rain is occurring. This is affecting TAF sites along and north of I-20 and leading to reduced vis in the strongest storms. Elsewhere VFR conditions continue. This line will continue south this evening. Light rain will linger behind this activity through the evening but VFR conditions and quiet weather expected overnight into tomorrow. /28/ && .DISCUSSION... Through tomorrow: As of this afternoon, a severe MCS is pushing south along I-55 in northern Mississippi. This line of severe storms will continue to move south through northern and into central Mississippi. 18z JAN sounding sampled 4600 J/kg of SBCAPE and 1100 J/kg of downdraft CAPE, which will be supportive of damaging wind gusts of 60-70mph. The ongoing slight risk in the HWO/graphics remains well placed and no changes were needed. The MCS will weaken this evening as it pushes south of I-20 with only a few showers and perhaps an isolated storm lingering through the overnight hours. By tomorrow, Tropical Storm Cristobal will continue to move north across the Gulf of Mexico as upper ridging shifts east into the Middle Mississippi River Valley. Associated cloud cover will begin to increase across southeast Mississippi, but the majority of any rainfall will remain offshore and south of the ArkLaMiss region through the day tomorrow. A few isolated to scattered diurnally driven showers and storms will be possible, but coverage is expected to be lower compared to today. /TW/ Saturday night through next week: The primary focus will be on the impacts of Tropical Storm Cristobal as we finish up the weekend and go through early next week. Per latest information from NHC, we expect "Cristobal" to officially make landfall late Sunday over the eastern LA coast. Thereafter, the center of the decaying system will track NNW through western portions of the forecast area, with impactful wind/rainfall will spread across most of the forecast area as we go from Sunday night through Tuesday. The rainfall associated with this system has the chance to the most significant impact for the ArkLaMiss region. Initially, the bulk of rainfall is occurring on the north/east side of the track as it moves through a weakness in the subtropical ridge over the Gulf of Mexico, but as "Cristobal" approaches the LA coast and then moves inland, it will begin to make a westward turn in response to a ridge building to the north. Given greater ridge influence, ascent and the heaviest rainfall should focus closer to the center and the bulk of guidance shows the heaviest QPF shifting to west of the I-55 corridor with time. An HWO graphic shows the increasing rainfall/flooding threat, but it is also worth noting that there has been a noticeable eastward shift in the guidance and this may need to eventually be reflected in the graphic. Otherwise, there will likely be a threat for brief tornadoes and strong wind gusts, perhaps near TS strength Monday. "Cristobal" is expected to get swept up in the westerlies mid week with a strong upper level trough pushing a cold front through the forecast area. While convective rainfall will accompany the front, expect drier conditions to finish up the week behind it. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 89 72 88 / 60 24 6 27 Meridian 72 89 70 87 / 50 24 9 28 Vicksburg 74 91 74 90 / 61 22 4 23 Hattiesburg 72 88 71 83 / 30 24 23 60 Natchez 73 89 72 86 / 45 23 7 40 Greenville 75 92 74 93 / 61 18 2 9 Greenwood 74 92 73 93 / 59 20 3 9 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28
Hazardous weather outlook, Jun 5, 9:20 AM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 920 AM CDT Fri Jun 5 2020 ARZ074-075-LAZ007-008-MSZ018-019-025-034-061430- Ashley-Chicot-Morehouse-West Carroll-Bolivar-Sunflower-Leflore- Washington- 920 AM CDT Fri Jun 5 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, north central Mississippi, and northwest Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Mainly Today Severe thunderstorms are possible this afternoon into this evening. Some thunderstorms could produce damaging winds to 70 mph and quarter size hail. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. MSZ029-032-037-043-044-048-049-061430- Webster-Choctaw-Attala-Madison MS-Leake-Hinds-Rankin- 920 AM CDT Fri Jun 5 2020 This hazardous weather outlook is for portions of central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Mainly Today Severe thunderstorms are possible this afternoon into this evening. Some thunderstorms could produce damaging winds to 70 mph and quarter size hail. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. LAZ009-015-016-MSZ026>028-035-036-040>042-047-061430- East Carroll-Richland-Madison LA-Grenada-Carroll-Montgomery- Humphreys-Holmes-Issaquena-Sharkey-Yazoo-Warren- 920 AM CDT Fri Jun 5 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Mainly Today Severe thunderstorms are possible this afternoon into this evening. Some thunderstorms could produce damaging winds to 70 mph and quarter size hail. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. MSZ030-031-033-038-039-045-046-050>052-054>065-061430- Clay-Lowndes-Oktibbeha-Winston-Noxubee-Neshoba-Kemper-Scott- Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- 920 AM CDT Fri Jun 5 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today Isolated severe thunderstorms are possible this afternoon into this evening. Some thunderstorms could produce damaging wind gusts of 60 mph, and hail to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. LAZ023>026-MSZ053-061430- Franklin LA-Catahoula-Tensas-Concordia-Claiborne- 920 AM CDT Fri Jun 5 2020 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight Isolated severe thunderstorms are possible this afternoon into this evening. Some thunderstorms could produce damaging wind gusts of 60 mph, and hail to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. MSZ066-072>074-061430- Jones-Marion-Lamar-Forrest- 920 AM CDT Fri Jun 5 2020 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 1 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Jun 5, 7:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
709 PM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG ARCOLA 33.27N 90.88W
06/05/2020 WASHINGTON MS PUBLIC
A FEW TREES DOWN ACROSS OLD HIGHWAY 61 IN
ARCOLA.
&&
ECLocal storm report, Jun 5, 7:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG 3 ESE JAN AIRPORT 32.30N 90.04W
06/05/2020 RANKIN MS PUBLIC
MPING REPORT OF TREES DOWN.
&&
TWSpecial weather statement, Jun 5, 7:12 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
712 PM CDT Fri Jun 5 2020
MSZ056>058-065-066-060115-
Smith MS-Jones MS-Covington MS-Jasper MS-Clarke MS-
712 PM CDT Fri Jun 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JASPER...SOUTHEASTERN
SMITH...SOUTHWESTERN CLARKE...COVINGTON AND JONES COUNTIES UNTIL 815
PM CDT...
At 712 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Barnett to near Bay Springs to near
Martinville. Movement was south at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Stringer around 720 PM CDT.
Moss around 725 PM CDT.
Mount Olive around 735 PM CDT.
Hebron around 740 PM CDT.
Laurel around 745 PM CDT.
Ellisville, Lone Star and Mill Creek around 750 PM CDT.
Moselle around 800 PM CDT.
Eastabuchie and Sanford around 805 PM CDT.
Other locations impacted by these storms include Pachuta, Seminary
and Soso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central, central, southeastern and east central Mississippi.
LAT...LON 3184 8874 3182 8894 3143 8894 3144 8958
3154 8960 3161 8975 3177 8975 3178 8961
3199 8925 3211 8873
TIME...MOT...LOC 0012Z 007DEG 33KT 3203 8883 3193 8926 3198 8971
TWLocal storm report, Jun 5, 7:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
718 PM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG LOUIN 32.07N 89.26W
06/05/2020 JASPER MS PUBLIC
MULTIPLE TREES AND POWER LINES DOWN AT
INTERSECTION OF COUNTY ROAD 16 AND HIGHWAY
15...REPORTED BY JASPER EM.
&&
ECLocal storm report, Jun 5, 7:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
721 PM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND DMG 3 WSW DUNNS FALLS 32.21N 88.86W
06/05/2020 CLARKE MS EMERGENCY MNGR
A LARGE TREE WAS BLOWN DOWN NEAR CR 372 NEAR
ENTERPRISE.
&&
JCLocal storm report, Jun 5, 7:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
722 PM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG 4 WSW PLATTSBURG 32.91N 89.25W
06/05/2020 NESHOBA MS PUBLIC
TREES DOWN ACROSS HWY 19.
&&
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:12 PM CDT | Special Weather Statement | JAN | Covington, Jasper, Jones | 63 min |
| Jun 5, 7:13 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson, Warren | 77 min |
| Jun 5, 7:28 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Lincoln | 62 min |
| Jun 5, 8:01 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar, Marion | 74 min |
| Jun 5, 8:06 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Franklin | 69 min |
| Jun 6, 9:49 AM CDT | River Flood Warning | JAN | Jones | 3 days |
| Jun 6, 4:24 PM CDT | Flash Flood Watch | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 36 more | 57 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.